ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Evidence for inherent nonlinearity in temporal rainfall

Roux, Stephane G and Venugopal, V and Fienberg, Kurt and Arneodo, Alain and Foufoula-Georgiou, Efi (2009) Evidence for inherent nonlinearity in temporal rainfall. In: Advances In Water Resources, 32 (1). pp. 41-48.

[img] PDF
2.pdf - Published Version
Restricted to Registered users only

Download (408Kb) | Request a copy
Official URL: http://www.sciencedirect.com/science?_ob=MImg&_ima...

Abstract

We examine the underlying structure of high resolution temporal rainfall by comparing the observed series with surrogate series generated by a invertible nonlinear transformation of a linear process. We document that the scaling properties and long range magnitude correlations of high resolution temporal rainfall series are inconsistent with an inherently linear model, but are consistent with the nonlinear structure of a multiplicative cascade model. This is in contrast to current studies that have reported for spatial rainfall a lack of evidence for a nonlinear underlying structure. The proposed analysis methodologies, which consider two-point correlation statistics and also do not rely on higher order statistical moments, are shown to provide increased discriminatory power as compared to standard moment-based analysis.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Keywords: Rainfall; Multiscaling; Surrogates; Nonlinearity; Wavelets; Multifractals.
Department/Centre: Division of Mechanical Sciences > Centre for Atmospheric & Oceanic Sciences
Date Deposited: 01 May 2009 04:54
Last Modified: 19 Sep 2010 05:25
URI: http://eprints.iisc.ernet.in/id/eprint/18834

Actions (login required)

View Item View Item